Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 61, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 20, 2015, 3:34 AM CDT for Atchison County, Leavenworth County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2015, 3:34 AM CDT (08:34 UTC)
- Expired
- Jul 20, 2015, 9:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Atchison County, KS, Leavenworth County, KS
The radar
The Pleasant Hill radar (KEAX), 90 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1870 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
190
WGUS53 KEAX 200834
FFWEAX
KSC005-103-201430-
/O.NEW.KEAX.FF.W.0061.150720T0834Z-150720T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
334 AM CDT MON JUL 20 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LEAVENWORTH COUNTY IN NORTHEASTERN KANSAS...
ATCHISON COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 930 AM CDT
* AT 334 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LEAVENWORTH...LANSING...ATCHISON...TONGANOXIE...BASEHOR...
EFFINGHAM...LINWOOD...LANCASTER...EASTON...MUSCOTAH...RENO...
FAIRMOUNT...FARMINGTON...HURON...POTTER...FORT LEAVENWORTH...
JARBALO...ARRINGTON...LOWEMONT AND CUMMINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3965 9556 3965 9512 3962 9510 3962 9506
3954 9511 3938 9493 3938 9488 3931 9491
3927 9486 3920 9485 3920 9490 3898 9492
3900 9492 3900 9502 3897 9504 3899 9508
3897 9519 3942 9518 3942 9557
$$
LEIGHTON1 follow-up statement
786
WGUS73 KEAX 201424
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 AM CDT MON JUL 20 2015
KSC005-103-201433-
/O.EXP.KEAX.FF.W.0061.000000T0000Z-150720T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEAVENWORTH KS-ATCHISON KS-
924 AM CDT MON JUL 20 2015
...THE FLASH FLOOD WARNING FOR LEAVENWORTH AND ATCHISON COUNTIES WILL
EXPIRE AT 930 AM CDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3965 9556 3965 9512 3962 9510 3962 9506
3954 9511 3938 9493 3938 9488 3931 9491
3927 9486 3920 9485 3920 9490 3898 9492
3900 9492 3900 9502 3897 9504 3899 9508
3897 9519 3942 9518 3942 9557
$$
MELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:18 AM CDT, 16 minutes earlier.
Area forecast discussion, Jul 20, 3:18 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
318 AM CDT MON JUL 20 2015
.DISCUSSION...
Issued at 318 AM CDT MON JUL 20 2015
A quasi-stationary front was draped from northeastern KS through
west central MO into southeastern MO early this morning. Convection
has been developing on the boundary throughout the night, enhanced
by a reservoir of moderate to high CAPE and an upper shortwave trough
moving across the center of the country. Precipitable water values
remain in excess of 2" in the vicinity of the front. The convective
system over northeastern KS should be the main player this morning
and perhaps into the early afternoon. As this convection shifts east
this morning, widespread heavy rainfall is likely. This should
mainly affect areas along and north of interstate 70. But given the
presence of the boundary and the copious atmospheric moisture,
storms could form at any time and produce very heavy rainfall. So
the flash flood watch still looks valid and will keep it going as
is.
The other issue for today is the potential for severe convection,
which looks most likely from roughly the Missouri River southward.
Depending on the model, shear looks somewhat marginal to strong
enough to support organized storms. The NAM is stronger than the GFS
but is supported by the RAP. Stronger shear also seems like a better
possibility given the the strong MCV over central KS that should
make it into our forecast area by late morning or early afternoon.
CAPE/shear combinations would then support organized convection,
including supercells, with damaging winds and heavy rain the most
likely hazards. Veered and relatively week surface winds should limit
low level shear and in turn the tornado potential. But any storm
that interacts with any boundary that may be out there will have an
enhanced tornado potential. Hail, especially severe hail, looks like
a low probability given forecast high freezing levels. But a
sustained and organized updraft, like in a supercell, would enhance
that potential.
There will be a temporary relief to the warm weather and especially
the humidity in the Tuesday to Wednesday time frame. The upper
shortwave trough that will help bring us thunderstorms today will
push a cold front south through the region. Noticeably drier air will
filter into the region behind the front and that will allow for
pleasant July weather as overnight lows dip into the lower 60s
through the middle of the week. That front will stall south of the
area and as the surface high pressure shifts to the east by the end
of the week, the moisture that was shunted just south of the area
will stream back north and we're right back into a rainy and humid
weather pattern. It continues to look like the forecast area will be
in the storm track for periodic convective systems as the upper
ridge never really establishes itself into the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1156 PM CDT SUN JUL 19 2015
Thunderstorms will gradually build into the area from the southwest
and west after 07z-08z, possibly impacting all TAF sites between 08z
and at least 12z Monday morning. After storms move out, a period of
VFR conditions is expected through at least mid- to late-afternoon.
Cumulus with bases around 4 kft will develop during the afternoon,
then isolated storms will become possible after 21z and may continue
into the evening. The probability and coverage of storms still
appears too low for more than VCTS at this time. Winds will veer from
east to west during the period, still at speeds less than 10 kts.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 1 PM CDT this afternoon for KSZ025-
102>105.
MO...FLASH FLOOD WATCH until 1 PM CDT this afternoon for MOZ001>008-
011>017-020>025-028>033-037>040-043>046.
&&
DISCUSSION...CDB
AVIATION...LaflinIn the hours before
Special weather statement, Jul 20, 12:07 AM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1207 AM CDT MON JUL 20 2015
KSZ060-200545-
LINN KS-
1207 AM CDT MON JUL 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINN COUNTY UNTIL 1245 AM
CDT...
AT 1207 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LONE ELM...OR 9 MILES NORTHEAST OF LA HARPE...MOVING NORTHEAST
AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUND CITY AND BLUE MOUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3804 9508 3825 9507 3826 9506 3831 9506
3835 9502 3805 9473 3804 9473
TIME...MOT...LOC 0507Z 246DEG 20KT 3803 9520
LEIGHTONThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:07 AM CDT | Special Weather Statement | EAX | Linn | 38 min |
| Jul 20, 12:53 AM CDT | Areal Flood Advisory | EAX | Linn | 3 hr |
| Jul 20, 3:21 AM CDT | Areal Flood Advisory | EAX | Leavenworth, Wyandotte | 3 hr |
| Jul 20, 3:40 AM CDT | Special Weather Statement | EAX | Johnson, Leavenworth, Wyandotte | 50 min |
| Jul 20, 3:50 AM CDT | Flash Flood Warning | EAX | Johnson, Leavenworth, Wyandotte | 6 hr |
| Jul 20, 4:05 AM CDT | Flash Flood Warning | EAX | Doniphan | 6 hr |
| Jul 20, 5:00 AM CDT | Flash Flood Warning | EAX | Johnson, Miami | 6 hr |
| Jul 20, 6:15 AM CDT | River Flood Warning | EAX | Johnson | 26 hr |
| Jul 20, 9:44 AM CDT | Areal Flood Warning | EAX | Johnson, Leavenworth, Wyandotte | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.